Knowing the signs of an overdose can save someone’s life. By learning what an overdose is, you can recognize its signs and help someone who consumed more harmful substances than their body could take.
What exactly is an overdose?
An overdose occurs when the body can’t process the amount of alcohol or drugs an individual has ingested. Someone who overdoses can experience symptoms that are potentially life-threatening.
With alcohol and drug abuse affecting millions of people in the United States alone, chances are you could be a potential witness to someone experiencing an overdose. By learning to recognize the lesser known signs, you may be able to help the person who has overdosed.
Alcohol and drug overdose symptoms are often different, even though there may be some overlapping as well. Here are the most important signs for both substances.
Drug Related Symptoms
Approximately 70% of overdose deaths in the U.S. are attributed to opioids. These may be prescription or illicit, and people overdose because they take more drugs than their body can handle. Besides opioids, hallucinogens, stimulants and inhalants can also cause someone to overdose. Moreover, many cases are deliberate, as a result of a suicide attempt.
Symptoms to look for include the following:
• Confusion — the person appears confused and disoriented when they overdosed
• Vital sign changes — changes in breathing and other vital signs are another sign of an overdose. A person’s respiratory rate can be very fast or very slow.
• Appearing sleepy — a person who overdosed nay appear very sleepy, and you may have a hard time trying to keep them awake.
• Coma — sometimes, the person may appear so asleep that they won’t wake up even if you shake them. This is an emergency sign and you should mention it immediately when you call 911.
• Cold and sweaty or hot and dry skin — another sign of an overdose is skin that is sweaty and cold or hot and dry.
• Vomiting, nausea, and/or stomach pain — Vomiting, severe nausea and stomach pain can be signs of an overdose. In some cases, there may be blood in the vomit or stool.
• Agitation and psychosis — these are further signs of an overdose, and you should remember to think about your safety if the person becomes aggressive.
Alcohol Related Symptoms
An alcohol overdose occurs when a person ingests so much alcohol that areas of their brain that control basic functions that support life, such as heart rate, breathing, and temperature control start to shut down.
Alcohol overdose may cause permanent brain damage or even death, so it’s important to recognize the symptoms and get help right away if you are witnessing someone who overdosed on alcohol.
Symptoms to look for include the following:
• Difficulty remaining conscious — the person may fall asleep or be unable to wake up, even when you shake them
• Mental confusion
• Slow or irregular breathing — a person who overdosed on alcohol may breathe slowly or irregularly. This typically refers to fewer than eight breaths per minute.
• No gag reflex — alcohol overdoses cause dulled responses, and gag reflex is very important, because it prevents choking
• Low temperature and pale skin
If you suspect that someone has overdosed, do not wait for that person to have all the symptoms. Call 911 immediately. While waiting for help, do not leave the intoxicated person alone. They may be at risk of choking or getting injured from falling. If the person is vomiting, help them lean forward to prevent talking and if they are unconscious, roll them onto their side.
What to do when you see an overdose?
The best course of action is to call 911 if you believe you are witnessing an overdose. Call without delay and then do your best to keep the person awake, by stimulating or shaking them if necessary. Don’t forget to collect any pill bottles or other paraphernalia so the medical professionals can get an idea about what the person took.
Remember to think about your safety, too. A person who has overdosed may be aggressive, so if that is the case, call 911 and don’t try to restrain them in any way, because you may end up hurting yourself.
If a person who has overdosed receives help in time, they may have their stomach emptied and given medicines to counteract the drugs in the system. Medical professionals can also improve the patient’s vital signs, which is why it’s particularly important to call 911 and get help as soon you will recognize the signs of an overdose. Hopefully this information will never be needed, but it’s always better to be prepared and vigilant.